Alert archive / North Dakota / Flash Flood Watches in 2006
Flash Flood Watch 2, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood watch at Aug 24, 2006, 6:20 AM CDT for 9 counties in Minnesota; 17 counties in North Dakota. It took effect at Aug 24, 2006, 4:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Aug 24, 2006, 6:20 AM CDT (11:20 UTC)
- In effect from
- Aug 24, 2006, 4:00 PM CDT
- Expired
- Aug 24, 2006, 12:04 PM CDT
- In force
- Issued by
- NWS Grand Forks, ND
- Flood severity
- None
All 26 counties
Becker County, MN, Clay County, MN, Grant County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 9 km from the middle of the area, began a volume at 11:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 11.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3169 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1732 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS63 KFGF 241120 FFAFGF URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE GRAND FORKS ND 620 AM CDT THU AUG 24 2006 ...EXCESSIVE RAINFALL IS POSSIBLE ACROSS PORTIONS OF EASTERN NORTH DAKOTA AND THE RED RIVER VALLEY OF WESTERN MINNESOTA... .A COLD FRONT MOVING ACROSS EASTERN NORTH DAKOTA THIS AFTERNOON WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT TODAY AND TONIGHT. THE EXPECTED SLOW MOVEMENT OF THE FRONT MAY ALLOW FOR SEVERAL STORMS TO PASS ACROSS THE SAME AREA DEPOSITING EXCESSIVE AMOUNTS OF RAIN. RAINFALL RATES WILL BE HIGH TODAY AND TONIGHT...SO PERSONS SHOULD USE CAUTION ONCE THE THUNDERSTORMS BEGIN. TOWNS...CITIES AND AREAS THAT HAVE HAD RECENT RAINFALL ARE AT GREATER RISK FOR SEEING POSSIBLE FLASH FLOODING. MNZ001>004-007-027-029-030-040-NDZ006>008-014>016-024-026>030-038- 039-049-052>054-242100- /O.NEW.KFGF.FF.A.0002.060824T2100Z-060825T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WEST BECKER-WILKIN- WEST OTTER TAIL-GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL- BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...HALLOCK...WARREN...DETROIT LAKES... BRECKENRIDGE...FERGUS FALLS...ELBOW LAKE...CANDO...LANGDON... CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON... NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY... MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON... ADAMS 620 AM CDT THU AUG 24 2006 ...FLASH FLOOD WATCH IN EFFECT FROM 4 PM CDT THIS AFTERNOON THROUGH FRIDAY MORNING... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...MN...NORTHEAST NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST MINNESOTA...KITTSON...NORMAN...WEST BECKER...WEST MARSHALL AND WEST POLK IN WEST CENTRAL MINNESOTA...GRANT...WEST OTTER TAIL AND WILKIN IN MN...CLAY IN NORTHEAST NORTH DAKOTA...BENSON... CAVALIER...EASTERN WALSH COUNTY...EDDY...GRAND FORKS... NELSON...PEMBINA...RAMSEY...TOWNER AND WESTERN WALSH COUNTY IN SOUTHEAST NORTH DAKOTA...BARNES...CASS...GRIGGS...RANSOM... RICHLAND...SARGENT...STEELE AND TRAILL. * FROM 4 PM CDT THIS AFTERNOON THROUGH FRIDAY MORNING * THUNDERSTORMS CONTAINING HEAVY RAIN WILL DEVELOP IN THE DEVILS LAKE BASIN BY EARLY AFTERNOON...THEN OVERSPREAD THE REST OF EASTERN NORTH DAKOTA AND ADJACENT WESTERN MINNESOTA BY THIS EVENING. THESE STORMS MAY PRODUCE AREAS OF VERY HEAVY RAIN THIS AFTERNOON AND TONIGHT. MOST AREAS ARE EXPECTED TO RECEIVE UP TO 2 INCHES OF RAIN THROUGH TONIGHT...HOWEVER...AREAS OF MUCH HEAVIER RAIN ARE POSSIBLE OVER THE DEVILS LAKE BASIN...SOUTHEAST NORTH DAKOTA AND THE SOUTHERN RED RIVER VALLEY. VERY HIGH RATES OF RAINFALL ARE LIKELY TO OCCUR... AND IF IT FALLS OVER URBAN OR POORLY DRAINED AREAS..RAPID PONDING OF WATER AND WATER FLOWING OVER ROADWAYS IS POSSIBLE. A FLASH FLOOD WATCH MEANS THAT FLOODING IS POSSIBLE BUT NOT IMMINENT IN THE WATCH AREA. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. $$ KENNEDY
1 follow-up statement
000 WGUS63 KFGF 241704 FFAFGF FLOOD WATCH NATIONAL WEATHER SERVICE GRAND FORKS ND 1204 PM CDT THU AUG 24 2006 ...FLASH FLOOD WATCH IS CANCELED... MNZ001>004-007-027-029-030-040-NDZ006>008-014>016-024-026>030-038- 039-049-052>054-241815- /O.CAN.KFGF.FF.A.0002.060824T2100Z-060825T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WEST BECKER-WILKIN- WEST OTTER TAIL-GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL- BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...HALLOCK...WARREN...DETROIT LAKES... BRECKENRIDGE...FERGUS FALLS...ELBOW LAKE...CANDO...LANGDON... CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON... NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY... MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON... ADAMS 1204 PM CDT THU AUG 24 2006 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST AND WEST CENTRAL MINNESOTA AND FOR NORTHEAST AND SOUTHEAST NORTH DAKOTA HAS BEEN CANCELED. DRY CONDITIONS THAT HAVE OCCURRED OVER THE COURSE OF THE SUMMER WILL PREVENT A WIDESPREAD FLASH FLOOD THREAT. OF COURSE...ANY THUNDERSTORM CAN PRODUCE HEAVY RAIN...SO PEOPLE STILL NEED TO PAY ATTENTION TO THE WEATHER THIS AFTERNOON AND TONIGHT. $$ GODON
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood watch went out at Aug 24, 3:11 AM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 24, 3:11 AM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
311 AM CDT THU AUG 24 2006
.SHORT TERM...
MAIN CHALLENGE THROUGH FRIDAY MORNING WILL BE FLOODING AND SEVERE
POTENTIAL. A VERY ENERGETIC SYSTEM IS HEADINGS TOWARDS THE REGION
FOR TODAY AND TONIGHT. WATER VAPOR IMAGERY SHOWS THIS STRONG
SYSTEM WITH MULTIPLE SHORTWAVES MOVING INTO IDAHO AND MT. THESE
TWO WAVES WILL COMBINE OVER THE REGION LATER THIS AFTERNOON...AND
SEVERE THUNDERSTORMS SHOULD DEVELOP ACROSS THE NORTHERN PLAINS.
MODELS IN REASONABLE AGREEMENT...ALTHOUGH NAM DID BETTER WITH
MOISTURE WITH GFS STILL PROGRESSIVE WITH UPCOMING SYSTEM. FEEL THE
GFS MAY BE A BIT TOO PROGRESSIVE...BUT THE NAM TOO QUICK SO WILL
COMPROMISE BUT LEAN TOWARDS THE NAM INSTABILITY AND MOISTURE FIELDS.
FOR TODAY AND TONIGHT...SHORTWAVE WILL MOVE IN CENTRAL ND BY LATE IN THE
DAY. THE ASSOCIATED LOW WILL MOVE INTO NORTHEAST SD...WITH A
STRONG INVERTED TROUGH STRETCHING NORTH INTO CENTRAL ND. VERY
STRONG ASCENT WILL SPREAD OVER EASTERN ND BY THIS
AFTERNOON...ALONG WITH STRONG MOISTURE TRANSPORT AND PLENTY OF
INSTABILITY. ML CAPES WILL RISE TO NEAR 2000 J/KG IN SOUTHEAST ND
AFTER 21Z...WITH MAINLY ELEVATED INSTABILITY IN NORTHERN AREAS
WITH SHOWALTERS AROUND -3C. WITH THIS SAID WILL INCREASE POPS FROM
WEST TO EAST THIS AFTERNOON...AND MENTION HEAVY RAIN AND SEVERE
POTENTIAL. SPC HAS PLACED MUCH OF THE AREA IN A SLIGHT RISK AND
FAR SOUTHERN AREAS JUST SOUTH OF FARGO IN A MODERATE RISK FOR
SEVERE THUNDERSTORMS. CONVECTION WILL SLOWLY SHIFT EAST
OVERNIGHT...WITH SEVERAL SEVERE MCS/S POSSIBLE.
NEXT THREAT WILL BE HEAVY RAIN...WITH SOME AREAS LIKELY SEEING
TRAINING OF ECHOES WITH STORM MOTION NEARLY PARALLEL TO SFC
BOUNDARY WITH PRECIPITABLE WATERS OVER 1.50 INCHES BY TONIGHT. THE
NAM MOVES THE UPPER LOW OVER REGION AND CLOSES IT OFF
TONIGHT...AND THIS WOULD LEAD TO VERY HEAVY RAIN AND FLASH
FLOODING. THE GFS IS MORE PROGRESSIVE...BUT STILL INDICATES
WIDESPREAD 1-2 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS. AFTER
COORDINATION WITH HPC...FEEL THE THREAT IS THERE FOR SOME FLASH
FLOODING EVEN THOUGH GUIDANCE VALUES ARE RELATIVELY HIGH. SOME
AREAS HAVE RECEIVED RAIN OVER THE PAST 24 HOURS THOUGH...AND
AUGUST HAS BEEN FAIRLY WET FOR MOST AREAS. THEREFORE...WE WILL
ISSUE A FLASH FLOOD WATCH FROM 21Z THU- 12Z FRIDAY MORNING FOR THE
VALLEY AND POINTS WEST. THIS AREA WILL BE UNDER THE GUN FOR
SUSTAINED DEEP CONVECTION ALONG WITH POTENTIAL DEFORMATION HEAVY
RAIN ONCE LOW PRESSURE WRAPS UP LATER TONIGHT. IN ADDITION...VERY
STRONG UPPER LEVEL DIVERGENCE ALONG WITH 700MB OMEGA WILL BE
SUSTAINED THROUGH 200MB. THIS DEGREE OF LIFT WILL ALSO ADD A
STRONG SYNOPTIC COMPONENT TO THE OVERALL CONVECTIVE EVOLUTION.
THE REGION WILL SLOWLY DRY OUT BY FRIDAY...WITH LINGERING THUNDER
MAINLY EAST OF THE VALLEY. THE WEEKEND STILL SHOULD FEATURE DRY
WEATHER WITH TEMPS NEAR NORMAL.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH FRIDAY MORNING FOR
NDZ006-NDZ007-NDZ008-NDZ014-NDZ015-NDZ016-NDZ024-NDZ026-
NDZ027-NDZ028-NDZ029-NDZ030-NDZ038-NDZ039-NDZ049-NDZ052-
NDZ053-NDZ054.
MN...FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH FRIDAY MORNING FOR
MNZ001-MNZ002-MNZ003-MNZ004-MNZ007-MNZ027-MNZ029-MNZ030-
MNZ040.
&&
DKHazardous weather outlook, Aug 23, 7:35 AM CDT, 22 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 735 AM CDT WED AUG 23 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-241245- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 735 AM CDT WED AUG 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT CHANCE OF SEVERE WEATHER IS EXPECTED ACROSS ALL OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA SOUTH AND WEST OF A LINE FROM ROSEAU TO WASKISH MINNESOTA. THE STORMS WILL DEVELOP AFTER 2 PM CDT AND CONTINUE OVERNIGHT THURSDAY. THE STORMS WILL LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS. ALSO LOCALLY HEAVY RAIN WILL BE POSSIBLE. A RESPECTABLE UPPER LEVEL SYSTEM WILL MOVE ACROSS THE NORTHERN PLAINS THU NIGHT AND PRODUCE THE THUNDERSTORMS. SOME SEVERE WEATHER WILL BE POSSIBLE FRIDAY OVER THE DEVILS LAKE BASIN. THE STORMS WILL MAINLY PRODUCE LOCALLY HEAVY RAIN DURING THE DAY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 4:58 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 62 min |
Nearby
Flash Flood Watches in North Dakota, 2006Flash Flood Watches in Minnesota, 2006Every flash flood watch in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.